Alert archive / Missouri / River Flood Warnings in 2023

River Flood Warning 51, NWS St. Louis, MO

August 3, 2023Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this river flood warning at Aug 3, 2023, 10:40 AM CDT for Jefferson County, Saint Louis County, Missouri. It took effect at Aug 4, 2023, 8:20 PM CDT. It was in force for 68 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2023, 10:40 AM CDT (15:40 UTC)
In effect from
Aug 4, 2023, 8:20 PM CDT
Expired
Aug 7, 2023, 4:42 PM CDT
In force
68 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 32 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meramec River near Eureka (ERKM7).

Action stage
17 ft
Minor stage
19 ft
Moderate stage
26 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07019000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Aug 3, 10:03 AM CDT, 37 minutes earlier.

Area forecast discussion, Aug 3, 10:03 AM CDT, 37 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1003 AM CDT Thu Aug 3 2023

.UPDATE...
Issued at 948 AM CDT Thu Aug 3 2023

Trends in IR satellite imagery show a broad mass of colder cloud
tops moving into far southeast Missouri and southern Illinois this
morning. Depth and coverage decreases with northward travel,
though low stratus and episodic visibility reductions continue to
be observed across sections of northern Missouri into west-central
Illinois. Radar shows decreasing coverage of showers and thunderstorms
with rapidly diminishing coverage in heavy rainfall. Therefore,
the flood watch has been allowed to expire. Focus will shift to
the late afternoon period with CAMs beginning to latch onto an MCV
giving rise to shower and thunderstorm development late this
afternoon/evening. Activity does not initially looks as well
organized nor seem to reside over one particular area for too
long. However, localized heavy rainfall that impacts similar areas
that have been impacted last night into the morning will be a
concern later tonight into tonight if convection materializes.

Maples

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 322 AM CDT Thu Aug 3 2023

Key Message:

Ongoing training of storms early this morning with activity
extending as far west as north central Kansas. So will keep Flood
Watch going through 15z today with widespread 1-3" rainfall
totals still expected in the flash flood watch area, with a few
locations already in excess of 6" (Southern Moniteau/Cole
counties) as of 08z Thursday. The heaviest rain will be in a NW-SE
axis from near Columbia to Farmington.

(Today - Friday)

With the low level jet (25-35kt) veering to the west, it will become
parallel to the mean 850-300mb flow, so this favors a continued
upwind propagation and cell training for a while longer. Then
between 12z and 15z, the low level jet will veer to the northwest
and weaken with activity quickly tapering off.

Even with rain tapering off, the effective front will linger across
southern portions of Missouri through the rest of the day. North of
this boundary, the latest HREF ensemble run has surface based CAPEs
between 1500-3000 J/kg and mean PWs around 2 inches. So plenty of
instability and moisture across the region, thus expect scattered
showers and storms will develop by late afternoon for portions of
central and southeast Missouri. The rest of the forecast area should
remain dry.

By tonight, some of the latest CAMs indicate that another MCS will
develop over south central and southeast Missouri. However, the
majority of the CAMs do not develop an MCS or have one develop
further to our southeast. Also, even with PMM/LPMM qpf values
indicating isolated 1-2" amounts of rain in southern portions of the
forecast area tonight, the latest HREF has more of a spread when it
comes to QPF amounts, so confidence is low on another heavy rain
event for portions of our area at this time. Will need to keep eye
out on the later model runs to see if adjustments need to be made
and/or possible flood watch for tonight.

On Friday, even though mean surface based CAPE values will be a bit
lower (1000-1500 J/kg) with mean PWs less than 2 inches as well as a
lingering frontal boundary across region, only expect a low end
chance of showers and storms once again due to weaker mid and upper
level flow.

Highs today and Friday will be near normal while lows tonight will
be a bit above normal in the upper 60s to mid 70s.

Byrd

.LONG TERM...  (Friday Night through Wednesday)
Issued at 322 AM CDT Thu Aug 3 2023

No major changes as the latest deterministic as well as ensembles
keep chances of showers and storms through the weekend, as
several shortwaves slide along the zonal flow aloft. However, with
weaker mid level flow and little to no low level jet each night,
precipitation chances will be on the lower side.

Otherwise, after near normal temperatures on Saturday and Sunday,
cooler than normal temperatures through the work week. This is due
to an upper level ridge building over the western CONUS once again
putting our area in northwest flow aloft.

Byrd

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 657 AM CDT Thu Aug 3 2023

A corridor of showers and thunderstorms extends through central to
southeastern MO, impacting KCOU and KJEF and remaining south of St.
Louis metro terminals. This brief reductions to MVFR to IFR
visibilities will be possible in thunderstorms over the next couple
hours, before gradual weakening to showers and then eventual
dissipation occurs through the rest of the morning. IFR stratus, and
additionally IFR fog at KUIN, extends across northeastern MO/west-
central IL to the south near the I-70 corridor. It is uncertain how
far southward the IFR stratus will continue to advance, but at least
a period of IFR flight conditions is likely at KSTL and KSUS.

Stratus should lift and begin scattering through the day with
improving flight conditions, although it is possible that
improvement occurs more slowly than advertise in the TAF. A few
showers and thunderstorms are again possible by late this afternoon,
but the relatively greater threat for showers and thunderstorms will
be overnight at KCOU and KJEF. Lastly, winds are anticipated to be
generally light through the TAF period.

Pfahler

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     86  74  87  74 /  50  20  20  40
Quincy          84  70  86  71 /  10  10   5  40
Columbia        85  72  88  72 /  70  30  30  50
Jefferson City  88  73  90  74 /  80  40  30  50
Salem           84  69  88  70 /  60  20  20  20
Farmington      89  70  89  71 / 100  40  30  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 3, 3:50 AM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
350 AM CDT Thu Aug 3 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
350 AM CDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Flash Flood Watch is in effect for parts of Missouri and Illinois
through mid morning as thunderstorms producing heavy rainfall rates
will persist.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible each day through Monday. There is another
chance of thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Byrd

In the hours before

Local storm report, Aug 3, 8:52 AM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
852 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     Rain             Owensville              38.35N 91.50W
08/03/2023  M7.20 inch       Gasconade          MO   Broadcast Media

            2-day total.

&&

JPG
Local storm report, Aug 3, 9:18 AM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
918 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     Tstm Wnd Dmg     5 NNE Old Mines         38.08N 90.74W
08/03/2023                   Washington         MO   911 Call Center

            Several trees down across highway 47.

&&
Local storm report, Aug 3, 9:49 AM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
949 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     Tstm Wnd Dmg     2 NE Easley             38.82N 92.36W
08/03/2023                   Boone              MO   Emergency Mngr

            Multiple trees down along Route N. Time
            estimated from radar.

&&

JPG
Local storm report, Aug 3, 10:10 AM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1010 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     Tstm Wnd Dmg     2 ESE Easley            38.79N 92.35W
08/03/2023                   Boone              MO   Emergency Mngr

            Tree down on Highway MM near Harold
            Cunningham Drive.

&&

JPG
Local storm report, Aug 3, 10:13 AM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1013 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     Rain             Desloge                 37.87N 90.52W
08/03/2023  M6.03 inch       St. Francois       MO   Public

&&

JPG
Local storm report, Aug 3, 10:17 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1017 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     Rain             4 NNW Mokane            38.73N 91.90W
08/03/2023  M9.32 inch       Callaway           MO   Public

            2-day total.

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:36 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Moniteau39 min
Aug 2, 8:07 PM CDTAreal Flood AdvisoryLSXCole, Moniteau2 hr
Aug 2, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCole, Osage65 min
Aug 2, 8:29 PM CDTFlash Flood WarningLSXCallaway, Cole, Moniteau, Osage4 hr
Aug 2, 8:30 PM CDTTornado WarningLSXMoniteau16 min
Aug 2, 9:28 PM CDTAreal Flood AdvisoryLSXFranklin, Gasconade23 min
Aug 2, 9:42 PM CDTSevere Thunderstorm WarningLSXCrawford, Gasconade63 min
Aug 2, 9:51 PM CDTFlash Flood WarningLSXFranklin, Gasconade3 hr
Aug 2, 9:59 PM CDTSevere Thunderstorm WarningLSXWashington61 min
Aug 2, 10:21 PM CDTAreal Flood AdvisoryLSXCrawford, Washington3 hr
Aug 2, 10:29 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds, Sainte Genevieve, Saint Francois61 min
Aug 2, 10:41 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXWashington49 min
Aug 2, 10:45 PM CDTRiver Flood WarningLSXFranklin3 days
Aug 2, 11:18 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMadison57 min
Aug 2, 11:25 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau38 min
Aug 3, 12:03 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds57 min
Aug 3, 12:13 AM CDTFlash Flood Warning Considerable damage threatLSXCole, Moniteau4 hr
Aug 3, 12:26 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds49 min
Aug 3, 1:33 AM CDTFlash Flood WarningLSXBoone, Callaway, Franklin, Gasconade, Moniteau, Osage4 hr
Aug 3, 1:46 AM CDTSevere Thunderstorm WarningLSXCallaway, Osage22 min
Aug 3, 3:05 AM CDTFlash Flood Warning Considerable damage threatLSXBoone, Callaway, Moniteau, Osage6 hr
Aug 3, 4:52 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Jefferson, Washington38 min
Aug 3, 6:56 AM CDTRiver Flood WarningLSXCrawford, Washington5 hr
Aug 3, 8:51 AM CDTFlash Flood WarningLSXMadison, Sainte Genevieve, Saint Francois4 hr
Aug 3, 10:36 AM CDTRiver Flood WarningLSXCole35 hr
Aug 3, 10:36 AM CDTRiver Flood WarningLSXOsage11 hr
Aug 3, 10:40 AM CDTRiver Flood WarningLSXJefferson4 days
Aug 3, 12:24 AM CDTFlash Flood WarningLSXBond, Fayette, Marion6 hr

Nearby

River Flood Warnings in Missouri, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.